« 2nd dose of HiCy | 4th and FINAL dose of HiCy »

3rd dose of HiCy
March 15th, 2008 by Chenell

Today was a much better day for Chris. I knew the moment he called me at 7:25am and woke me up. He just sounded more like himself. When I got to the hospital, I could tell right away that he was feeling better. He looked better, sounded better, and was back to his chatty self. He didn’t remember too much of the past two days. He thought that the accident with his IV was on Monday. He remembers bits and pieces of the rest of the time. I chalk that one up to all the meds they had him on.

Today Chris’ nausea was pretty under control. He ate some grapes for lunch and more fruit and the cake from his dinner. He actually told me he was hungry for the first time in days. I don’t expect him to scarf down a whole meal, but it is a definite improvement.

Chris was feeling so much better I actually got him out of his room and wheeled him around his floor a bit. Later that day, he put on his WalkAide and went for a short walk. It’s important that he gets up and moves around because he is already going to be weak from the chemo, he doesn’t need his muscles atrophying any more than they already are.

It may be too early to tell, but Chris says he actually feels different. He can’t explain it. I don’t want to jinx things by saying this, but Chris had sensation in a couple of fingers that he hasn’t had in years. He describes his body sensation like having a latex glove on. Well, on two of his fingers he said they feel “normal.” He also says his chronic itchiness from the MS is gone. I don’t know if it’s the HiCy working, but I certainly pray that it is.

I have to give props to Chris’ nurse today. Laura was very cool and really went out of her way for us. Chris was feeling a bit feverish and she came in right away to check his temperature. She got Chris a breathing machine to keep his lungs fit and a special mouthwash to rinse with after every meal and before bed. Chris said his lips were peeling and she brought him some medical grade lip balm. :) She was aware of Chris’ nausea issues and was able to track it down to a specific medication. They give him this drug called Mesna to protect his bladder from the chemo. I guess chemotherapy can really hurt your bladder and that could lead to infection. She went on-line and found out that diarrhea and nausea were the main complaints with this drug and that giving it to you over a 30 min period instead of 15 tended to lessen those side effects. She tried it, and it really helped!! I feel we are in great hands here with JH. There is a reason they are #1 in the nation.

Laura also educated us a bit on chemo, being an oncology RN and all. I guess Chris’ bodily fluids are considered toxic until 48 hours after his final treatment. That would have been nice to know like last night when I was cleaning up Chris’ blood. Or after the 2nd or 3rd time he peed on me while I tried to help him with the urinal. (Sorry honey, I have to report the good, bad and ugly!)

About an hour before they start the chemo they give Chris 250ml of fluid over the course of an hour. And then they won’t let him have the HiCy until he’s peed at least that amount out! Throughout the day he’s on fluids, but not at that kind of rate. I think it’s more like 60ml an hour. This stuff really does a toll on your body and being well hydrated helps. It is also important to DRINK fluids to keep the stomach healthy, ice cream and other things that are liquid at body temperature count!

Chris really tolerated tonights dose well. About 30 minutes in he started getting a headache. He describes it as having on a helmet that is too tight. He also experiences “the shakes” in his gut and legs. He says he sees tracers and the light really starts to bug him. He gets an overall feeling of restlessness. Tonight his headache was bad enough they gave him some Oxycodone. I guess his Morphine has been discontinued. :P

Nightly they weigh him and take some blood to test. Tonight the night nurse also changed Chris’ bandage. Chris was in a little bit of discomfort with the cleaner they use on it, but other than that it was relatively painless. I guess they also wake him up at 6am to weigh him in addition to doing his vitals every 4 hours. You can’t get any rest in the hospital!

Around 9:15pm Chris is pretty ready to go to sleep. He wasn’t supposed to get anything until 10, but the night nurse gave him his drugs early. He got some Adivan (anti-nausea, anti-anxiety), and Marinol and that usually puts him to sleep quick. He’s usually dosing off by the time I need to call the shuttle bus.

I really want to thank you all for all your thought, prayers and support. You have no idea how much it means to Chris and I. Chris will be the first one to tell you that there are more needy people in this world in need of prayer, and that he is no hero. He says he’s selfish and he actually deserved MS because of karma and what he’s done in his past. He feels that he has to do this: 1.) for me because I don’t deserve it, and 2.) the only way he can feel right about this is to somehow let others know about this so that they can get better. It’s just sad that there are people out there that are too far gone for this to help them. We are so close to being done with this disease!! The future looks very bright.

One more day!!!

Let us pray that the outcome is anything short of miraculous!

Chenell

P.S. Sandy – Chris loves your idea of the Pheonix tattoo!

3 Responses to “3rd dose of HiCy”
  1. Sandy Says:
    March 16th, 2008 at 5:39 am

    I’m so happy to know Chris is doing better. 3 down 1 to go!!

    Sandy

  2. steve Says:
    March 16th, 2008 at 7:15 am

    Hi Chris and Chenell: I have been following your odyssey for several months and respect your tenacity. You will defeat this disease I am sure. Never give up!!

    Looking forward to hearing future posts on your dramatic improvement.

  3. Jamie Says:
    March 16th, 2008 at 11:41 am

    Hi Guys,

    We are following this with rapt attention.

    Mel has done her blood work and is waiting for the results to go to JH. Hopefully the insurance will come through but she is UH just like you guys so that gives me hope.

    I’m glad the patient is perking up a little and the finger thing sounds wonderous.

    Keep on truckin’.

    Jamie.